Concern Over Possible Link Between Pfizer Shot and Rare Blood Disease

YERUSHALAYIM -
An Israeli soldier prepares a Covid-19 vaccine at a Maccabi Health vaccination center at the Givatayim mall, outside Tel Aviv. (Miriam ALster/Flash90)

An uptick in the incidence of a rare blood disorder has led Israeli researchers to suspect that the Pfizer coronavirus vaccine was the cause, The Jerusalem Post reported on Tuesday.

Researchers at the Institute of Hematology at Shamir Medical Center noticed an abrupt increase in TTP (thrombotic thrombocytopenic purpura) in the country – four cases detected in one month as opposed to two or three cases per year.

The evidence was in the form of a “chronological connection” between the vaccination of the patient and the onset of TTP symptoms. They stressed that these are both new patients and patients whose disease flared up after a long period of remission.

TTP is an autoimmune disease that causes blood clots to form in various organs of the body. According to the National Institutes of Health, these clots can limit or block the flow of oxygen-rich blood to key organs like the brain, kidneys and heart, resulting in serious health problems.

“Physicians and patients need to be alert to the clinical symptoms: weakness, fatigue, neurological disorders, hemorrhage and chest pain,” the team said in a release.

A spokesperson for the hospital emphasized that these preliminary findings should not deter people from vaccinating.

The Health Ministry is currently evaluating the research data.